Hail, Taylor
- When
- August 4, 2:01 AM CST
- Where
- Taylor County, 3.49 mi N of Platteville
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 40.680, -94.560
Thunderstorms moved across southern Iowa during the early morning hours of the 4th. One storm produced sub-severe hail northwest of Blockton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved across southern Iowa during the early morning hours of the 4th. One storm produced sub-severe hail northwest of Blockton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 10:43 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1143 PM CDT MON AUG 3 2009 ...UPDATED 06Z AVIATION DISCUSSION... .SHORT TERM...TONIGHT SNEAKY EMBEDDED SHORT WAVE DROPPING SOUTHEAST THROUGH THE FLOW ACRS SE SOUTH DAKOTA AND ABOUT TO ENTER WEST CENTRAL IOWA. THIS IMPULSE HAS BEEN RESPONSIBLE FOR AREA OF ALTOCUMULUS WHICH ALSO HAVE BEEN SHOWING RADAR REFLECTIVITIES TO AROUND 20 KFT DUE TO THE KINEMATIC FORCING AND UPPER LEVEL DIVERGENCE BEING GENERATED. ANOTHER BAND OF ACCUS BEGINNING TO DEVELOP OVER SRN IA NEAR BAND OF INCREASING THETA-E ADVECTION AND IN AN AREA NEAR THE FOCUS OF A 25-30KT LLJ. MUCAPES CONTINUE TO BE IN THE 2000-4000 J/KG RANGE OVER MUCH OF CNTRL AND SRN IA ALONG WITH STEEP MID LEVEL LAPS RATES OF 7.5-8 C/KM. GIVEN THE KINEMATIC FORCING APPROACHING FROM THE NW AND THE THERMODYNAMIC FORCING TO THE SOUTH...COULD HAVE TWO AREAS OF THUNDERSTORM INITIATION WHICH WILL EVENTUALLY NARROW FOCUS OVER SRN IA. CERTAINLY SOME SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. DESPITE THE HIGH THUNDERSTORM BASES EXPECTED...THE DRY AIR BELOW AND THE NEARLY UNI-DIRECTIONAL WINDS THROUGH THE PROFILE WOULD BE SUPPORTIVE OF HIGH WIND GUSTS. .PREVIOUS DISCUSSION... SHORT TERM...TONIGHT WEAK FRONTAL BOUNDARY OVER THE STATE THIS AFTERNOON WILL MOVE SLOWLY TO THE SOUTHEAST AND WEAKEN FURTHER TONIGHT. A SERIES OF SHORTWAVE TROFS EMBEDDED IN THE NORTHWESTERLY FLOW WILL MOVE THROUGH THE SOUTHERN PORTIONS OF THE STATE TONIGHT. LITTLE THREAT OF SIGNIFICANT TS THIS AFTERNOON AS CAP REMAINS IN PLACE...BUT MUCH MORE FAVORABLE TONIGHT. CAPE VALUES OF AROUND 4000 TO 5000 J/KG WILL BE IN PLACE AT THE MISSOURI BORDER TONIGHT AND THE MAIN THREAT OF CONVECTION WILL OCCUR IN SOUTHERN IOWA AS LOW LEVEL JET DYNAMICS SET UP. FAIRLY STRONG ISENTROPIC LIFT AT 305K INDICATED BY THE NAM40 OVER SOUTHEASTERN IA AT 06Z TONIGHT. POPS WERE ALREADY HIGH IN THIS REGION. LONG TERM.../TUESDAY-MONDAY/ DETAILS OF THE UPCOMING WEEK FINALLY COMING MORE INTO FOCUS WITH THE EXPECTED TRANSITION TO HOT DOME FORMING OVER THE CENTRAL PLAINS WITH POTENTIAL FOR ROUNDS OF RAIN AND THUNDER PRIOR TO STRONG CAP FORMING ACROSS THE AREA BY LATER FRIDAY AND INTO THE WEEKEND. FOR NOW...WE CONTINUE TO WAVER BETWEEN THE PRESENT COOL PATTERN AS THE GREAT LAKES SHORT WAVE OVER WEST CENTRAL WI DROPS SOUTH AND EAST...AND THE LOW OVER WESTERN KS MONDAY MORNING DRIVES EAST THROUGH TONIGHT AND EXITS THE REGION BY EARLY TUESDAY MORNING. THE SFC FRONT IS EXPECTED TO DROP SOUTH OF THE STATE BY TUESDAY MORNING AND THE MAIN FOCUS FOR ANY PRECIP SHOULD REMAIN SOUTH AS WELL AS HIGH PRESSURE BEGINS TO MOVE SOUTHEAST INTO THE REGION BY LATE AFTERNOON. THOUGH MOS GUIDANCE CONTINUES TO REMAIN VERY WARM FOR TUESDAY...WILL BE LEANING TOWARD THE SLIGHTLY COOLER MET GUIDANCE FOR THE AFTERNOON. AIRMASS CHANGE IS SUBTLE FOR TUESDAY NIGHT AND WED MORNING WHEN HIGH BUILDS SOUTH AND H850 TEMPS DIP TO 14-16C OVER THE FAR NORTH. WITH RIDGE AXIS OVERHEAD WILL CONTINUE TO BLEND THE GO WITH THE COOLER MINS ACROSS THE NORTH AND MAINTAIN WARMER READINGS IN THE SOUTH WHERE FRONTAL ZONE IS STILL NOT TOO FAR AWAY. AS THE MIDWEEK ARRIVES THE UPPER LEVEL RIDGE BEGINS TO BUILD NORTH WITH AN ACCOMPANYING SFC TROUGH FORMING OVER THE SOUTHERN AND CENTRAL PLAINS. THIS WILL ACT TO INCREASE THE NORTHWARD DRIFT OF THE STATIONARY FRONT BACK NORTH TOWARD THE REGION. WITH THE H700 FLOW STILL OUT OF THE NW THE INCREASING THETAE ADVECTION OVER NEBRASKA AND THE DAKOTAS WILL ALLOW FOR THUNDERSTORMS TO REDEVELOP AND THEN CURVE BACK TO THE EAST SOUTHEAST WITH TIME...ALONG AND EAST OF THE CAP AND IN THE AXIS OF GREATEST INSTABILITY. INITIALLY...THIS REMAINS WEST OF THE FORECAST AREA ON WEDNESDAY...THOUGH THE GFS HINTS AT SOME DEVELOPMENT IN THE WESTERN PORTIONS. TIMING HAS BEEN A CHALLENGE OVER THE PAST SEVERAL DAYS AND WILL INCLUDE JUST A SLIGHT CHANCE EARLY WED NIGHT WITH CHANCES OVER THE SOUTH AFT 06Z...CLOSER TO THE BOUNDARY. THIS SCENARIO WILL REPLAY FOR THE NEXT 24 HOURS UNTIL A MORE SIGNIFICANT SHORT WAVE BRINGS THE FRONT ACROSS THE REGION ON FRIDAY. THE EURO HAS BEEN RATHER CONSISTENT FOR THE PAST SEVERAL RUNS WITH SIGNIFICANT WARM AIR ADVECTION ACROSS THE BOUNDARY RESULTING A WIDESPREAD RAINFALL EVENT THURSDAY NIGHT INTO FRIDAY AFTERNOON. THE GFS CONTINUES TO CHANGE DAILY WITH AN MCS NOW DEVELOPING WEST EARLY THURS FOLLOWING BY THE ACTIVITY SHIFTING WELL NORTHEAST OF THE FORECAST AREA BY FRIDAY NIGHT...LEAVING US DRY ON FRIDAY. THOUGH BOTH SOLNS MAY SUFFER FROM SOME TIMING AND PLACEMENT ISSUES...WILL LEAN TOWARD THE SLOWER AND MORE CONSISTENT EURO FOR THE LATE THURSDAY THROUGH FRIDAY TIMEFRAME. BEYOND FRIDAY...CAP WILL BE REDUCING CHANCES OF THUNDER TO A MINIMUM AND MAINLY OVER THE NORTH THROUGH SATURDAY. BY SUNDAY THE FRONT MAY BEGIN A SOUTHERLY DRIFT UNTIL THE NEXT UPSTREAM WAVE LIFTS IT BACK NORTH INTO SOUTHERN MN. THE TRANSLATIONAL PERIODS WILL BE THE BEST TIME FOR ANY ADDITIONAL THUNDER OVER THE NORTH...RIGHT ALONG THE LEADING EDGE OF THE CAP. GIVEN TODAYS PROGS...TEMPERATURES WILL BE HOT ON SATURDAY...WITH STRONG MIXING AND PLENTY OF SUNSHINE EXPECTED. WITH DEW POINTS LIKELY TO REACH THE LOW TO MID 70S...HEAT INDICES WILL EASILY REACH THE 100 TO 105 RANGE...BUT MAY NOT QUITE BE HIGH ENOUGH TO WARRANT ANY ADVISORIES. IN ANY EVENT...SATURDAY IS LOOKING TO BE ONE OF THE HOTTEST DAYS THIS SUMMER...AND THE WARMEST SINCE JUNE 25...WHEN AREA HIGHS ALSO REACH THE LOW TO MID 90S OVER THE AREA. BEYOND DAY 6...THE FRONT IS EXPECTED TO LINGER IN THE AREA FOR AT LEAST SEVERAL MORE DAYS. SHOULD THIS OCCUR...A RETURN TO VERY WARM AND WETTER CONDITIONS WOULD BE FAVORED. && .AVIATION...04/06Z LIGHT WINDS AND WITH SOME VFR CIGS ARE EXPECTED OVERNIGHT. STILL POSSIBLE TO HAVE SOME CONVECTION OVER FAR SOUTHERN IA AND MAY CLIP THE KOTM AREA. OTHERWISE...VFR CONDITIONS WILL PERSIST THROUGH TUESDAY WITH A GRADUAL WIND SHIFT TO THE NORTH TO NORTHEAST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON PREVIOUS SHORT TERM...HINSBERGER/COGIL AVIATION...DONAVON LONG TERM...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 929 PM CDT MON AUG 3 2009 IAZ004>007-015>017-023>028-035>039-048>050-050230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 929 PM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM LATE WEDNESDAY RIGHT ON THROUGH THE WEEKEND. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER AND LOCALLY HEAVY RAINS CANNOT BE RULED OUT ON ANY OF THESE DAYS...ANY DETAILS REGARDING TIMING OR PARTICULAR THREATS WILL NOT BE AVAILABLE UNTIL LATER IN THE WEEK. MUCH WARMER CONDITIONS ARE FORECAST TO RETURN TO IOWA BY THE END OF THE WEEK AND INTO THE WEEKEND. HIGH TEMPERATURES ON SATURDAY ARE EXPECTED TO BE WELL INTO THE 90S WITH HEAT INDICES OF 100 TO 110 DEGREES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ033-034-044>047-057>062-070>075-081>086-092>097-050230- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 929 PM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. A FEW OF THESE MAY BECOME SEVERE WITH HALF DOLLAR SIZED HAIL AND 70 MPH WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM LATE WEDNESDAY RIGHT ON THROUGH THE WEEKEND. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER AND LOCALLY HEAVY RAINS CANNOT BE RULED OUT ON ANY OF THESE DAYS...ANY DETAILS REGARDING TIMING OR PARTICULAR THREATS WILL NOT BE AVAILABLE UNTIL LATER IN THE WEEK. MUCH WARMER CONDITIONS ARE FORECAST TO RETURN TO IOWA BY THE END OF THE WEEK AND INTO THE WEEKEND. HIGH TEMPERATURES ON SATURDAY ARE EXPECTED TO BE WELL INTO THE 90S WITH HEAT INDICES OF 100 TO 110 DEGREES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. DONAVON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 220 AM CDT TUE AUG 4 2009 IAZ092-040745- TAYLOR- 220 AM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAYLOR COUNTY UNTIL 245 AM CDT... AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST SOUTHWEST OF BEDFORD...OR 93 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN SOUTHWEST TAYLOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 247 AM CDT TUE AUG 4 2009 IAZ092-040815- TAYLOR- 247 AM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAYLOR COUNTY UNTIL 315 AM CDT... AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK A STRONG THUNDERSTORM NEAR BEDFORD...OR 85 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...VERY HEAVY RAINS...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. URBAN FLOODING AND PONDING WATER ON ROADS MAY OCCUR DUE TO TORRENTIAL DOWNPOURS. PEOPLE IN AND NEAR THE CITIES OF BEDFORD AND BLOCKTON SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL
The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 08:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178225.